Ask a doctor

Photo Dynamic Therapy During Accutane?

I'm going to start Accutane in a couple of days. I will also be doing Photo Dynamic Therapy treatments. Would this affect my face in any way? Is it safe to do both at the same time? I have severe acne.

Doctor Answers (2)

Not recommended to undergo PDT while on Accutane

+1

Isotretinoin (past brand named Accutane) will cause some profound drying of your skin as the sebaceous glands have restricted function. Undergoing a fairly aggressive procedure like Photo Dynamic Therapy at the same time could cause a hyper reaction while you are taking this drug.

Guidelines for the use of Accutane like drugs include being careful with UV exposure from any source. Your response while on Accutane to PDT could be quite severe and markedly unpleasant with some potential for scars if your skin burns excessively.

One or the other, but not both at the same time. I would not recommend this combination.


Irvine Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

PDT and accutane

+1

I would recommend you avoid any light-based energy devices while on Accutane including photodynamic therapy whether it is activated by blue/red light, IPL or laser. One effect of Accutane is to make you considerably more photosensitive (sensitive to light). If the intention of the photodynamic therapy is to treat your acne, it is not necessary if you are going to be on accutane.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.